Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 28, 2017, 7:11 PM CST for 4 counties in Missouri. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 7:11 PM CST (01:11 UTC)
- Expired
- Feb 28, 2017, 8:02 PM CST
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chariton County, MO, Howard County, MO, Randolph County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 7:27 PM CST | HAIL 0.88 | 1 S Salisbury, MO | |
| Feb 28, 7:30 PM CST | HAIL 0.88 | Salisbury, MO | |
| Feb 28, 7:52 PM CST | HAIL 1.25 | 1 N Moberly, MO | |
| Feb 28, 7:52 PM CST | HAIL 1.25 | 1 Nnw Moberly, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 6:23 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645 WUUS53 KEAX 010111 SVREAX MOC041-089-175-195-010215- /O.NEW.KEAX.SV.W.0004.170301T0111Z-170301T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Kansas City/Pleasant Hill MO 711 PM CST TUE FEB 28 2017 The National Weather Service in Pleasant Hill has issued a * Severe Thunderstorm Warning for... Southeastern Chariton County in north central Missouri... Randolph County in north central Missouri... Northern Howard County in central Missouri... Northeastern Saline County in central Missouri... * Until 815 PM CST * At 710 PM CST, a severe thunderstorm was located 7 miles southwest of Keytesville, or 9 miles northeast of Slater, moving east at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Moberly, Salisbury, Huntsville, Glasgow, Higbee, Keytesville, Clark, Cairo, Armstrong, Gilliam, Renick, Clifton Hill and Dalton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 100 AM CST for central and north central Missouri. LAT...LON 3925 9232 3923 9306 3942 9308 3960 9230 TIME...MOT...LOC 0110Z 253DEG 51KT 3934 9300 HAIL...<.75IN WIND...60MPH $$ CDB
4 follow-up statements
862
WWUS53 KEAX 010120
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
720 PM CST TUE FEB 28 2017
MOC195-010130-
/O.CAN.KEAX.SV.W.0004.000000T0000Z-170301T0215Z/
Saline MO-
720 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.
LAT...LON 3925 9232 3928 9292 3946 9292 3960 9230
TIME...MOT...LOC 0120Z 253DEG 51KT 3938 9282
$$
MOC041-089-175-010215-
/O.CON.KEAX.SV.W.0004.000000T0000Z-170301T0215Z/
Chariton MO-Randolph MO-Howard MO-
720 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR SOUTHEASTERN CHARITON...RANDOLPH AND NORTHEASTERN HOWARD
COUNTIES...
At 720 PM CST, a severe thunderstorm was located over Salisbury,
moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Moberly, Salisbury, Huntsville, Higbee, Clark, Cairo, Armstrong,
Renick and Clifton Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.
LAT...LON 3925 9232 3928 9292 3946 9292 3960 9230
TIME...MOT...LOC 0120Z 253DEG 51KT 3938 9282
HAIL...1.00IN
WIND...60MPH
$$
CDB675
WWUS53 KEAX 010133
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
733 PM CST TUE FEB 28 2017
MOC041-089-010143-
/O.CAN.KEAX.SV.W.0004.000000T0000Z-170301T0215Z/
Chariton MO-Howard MO-
733 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARITON AND
NORTHEASTERN HOWARD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.
LAT...LON 3930 9232 3932 9271 3951 9270 3960 9230
TIME...MOT...LOC 0133Z 254DEG 45KT 3942 9264
$$
MOC175-010215-
/O.CON.KEAX.SV.W.0004.000000T0000Z-170301T0215Z/
Randolph MO-
733 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR RANDOLPH COUNTY...
At 733 PM CST, a severe thunderstorm was located near Huntsville,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Moberly, Huntsville, Higbee, Cairo, Renick and Clifton Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.
LAT...LON 3930 9232 3932 9271 3951 9270 3960 9230
TIME...MOT...LOC 0133Z 254DEG 45KT 3942 9264
HAIL...1.00IN
WIND...60MPH
$$
CDB198
WWUS53 KEAX 010142
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
742 PM CST TUE FEB 28 2017
MOC175-010215-
/O.CON.KEAX.SV.W.0004.000000T0000Z-170301T0215Z/
Randolph MO-
742 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHEASTERN RANDOLPH COUNTY...
At 742 PM CST, a severe thunderstorm was located near Moberly, moving
east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Moberly, Huntsville and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for north central
Missouri.
LAT...LON 3935 9232 3939 9258 3952 9257 3960 9230
TIME...MOT...LOC 0142Z 253DEG 51KT 3946 9248
HAIL...1.00IN
WIND...60MPH
$$
CDB471
WWUS53 KEAX 010202
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
802 PM CST TUE FEB 28 2017
MOC175-010212-
/O.CAN.KEAX.SV.W.0004.000000T0000Z-170301T0215Z/
Randolph MO-
802 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A tornado watch remains in effect until 100 AM CST for north central
Missouri.
LAT...LON 3935 9232 3939 9258 3952 9257 3960 9230
TIME...MOT...LOC 0200Z 253DEG 51KT 3954 9213
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:09 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 28, 5:09 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017
.Discussion...
Issued at 339 PM CST TUE FEB 28 2017
There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.
For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.
As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.
For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.
Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017
Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.
MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
038>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...WelshHazardous weather outlook, Feb 28, 5:33 AM CST, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 533 AM CST Tue Feb 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011145- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 533 AM CST Tue Feb 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heightened fire weather concerns exist for this afternoon as gusty winds combine with dry conditions. For this evening into tonight, thunderstorms may develop along and ahead of a cold front with some storms potentially becoming strong to severe. Primary hazards with any stronger storm that develops will be gusty to damaging winds and hail. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Local storm report, Feb 28, 6:00 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL BLUE SPRINGS 39.02N 94.28W
02/28/2017 E1.00 INCH JACKSON MO TRAINED SPOTTER
&&
JWELSHLocal storm report, Feb 28, 6:12 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL LEE'S SUMMIT 38.91N 94.38W
02/28/2017 E1.00 INCH JACKSON MO PUBLIC
REPORTED VIA SOCIAL MEDIA
&&
JWELSHLocal storm report, Feb 28, 6:22 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 SW LEXINGTON 39.16N 93.90W
02/28/2017 E1.00 INCH LAFAYETTE MO TRAINED SPOTTER
&&
JWELSHLocal storm report, Feb 28, 6:29 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL OAK GROVE 39.01N 94.13W
02/28/2017 E1.75 INCH JACKSON MO TRAINED SPOTTER
&&
JWELSHSpecial weather statement, Feb 28, 6:30 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 PM CST TUE FEB 28 2017
MOZ030-037-038-010100-
Ray MO-Lafayette MO-Jackson MO-
630 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY...NORTHWESTERN
LAFAYETTE AND EAST CENTRAL JACKSON COUNTIES UNTIL 700 PM CST...
At 630 PM CST, Doppler radar was tracking a strong thunderstorm over
Levasy, or near Buckner, moving northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blue Springs, Grain Valley, Oak Grove, Lexington, Wellington, Levasy
and Napoleon.
This includes Interstate 70 in Missouri between mile markers 21 and
27.
A tornado watch remains in effect until 100 AM CST for west central
Missouri.
LAT...LON 3899 9424 3904 9427 3911 9419 3925 9386
3911 9384
TIME...MOT...LOC 0030Z 244DEG 48KT 3910 9411
CDBLocal storm report, Feb 28, 7:07 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 SE MIAMI 39.30N 93.20W
02/28/2017 E1.00 INCH SALINE MO TRAINED SPOTTER
BRIEF PERIOD OF QUARTER SIZE HAIL
&&
JWELSHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:16 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 25 min |
| Feb 28, 6:30 PM CST | Special Weather Statement | EAX | Ray | 30 min |
| Feb 28, 6:37 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Lafayette, Saline | 38 min |
| Feb 28, 7:39 PM CST | Special Weather Statement | EAX | Johnson | 36 min |
| Feb 28, 7:49 PM CST | Special Weather Statement | EAX | Cass | 26 min |
| Feb 28, 7:52 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 23 min |
| Feb 28, 8:13 PM CST | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 15 min |
| Feb 28, 8:46 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass | 29 min |
| Feb 28, 8:51 PM CST | Severe Thunderstorm Warning | EAX | Cass, Johnson | 24 min |
| Feb 28, 9:10 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Johnson | 35 min |
| Feb 28, 9:22 PM CST | Severe Thunderstorm Warning | EAX | Johnson | 23 min |
| Feb 28, 9:31 PM CST | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 29 min |
| Feb 28, 9:44 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 46 min |
| Feb 28, 9:46 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 44 min |
| Feb 28, 9:48 PM CST | Severe Thunderstorm Warning | EAX | Bates | 42 min |
| Feb 28, 9:57 PM CST | Severe Thunderstorm Warning | EAX | Henry, Johnson | 48 min |
| Feb 28, 10:24 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 36 min |
| Feb 28, 10:31 PM CST | Special Weather Statement | EAX | Cooper | 29 min |
| Feb 28, 10:39 PM CST | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 51 min |
| Feb 28, 10:48 PM CST | Special Weather Statement | EAX | Pettis | 27 min |
| Feb 28, 11:14 PM CST | Severe Thunderstorm Warning | EAX | Henry, Pettis | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.